Minnesota, 2010Flooding and Hail in Minnesota, September 15 to 16, 2010
September 15 to 16, 2010 · NWS ARX · 13 events in 4 counties and zones
A warm front remained nearly stationary across central Iowa and northern Illinois during the evening hours of September 15th. A complex of thunderstorms developed north of the warm front and tracked across portions of southeast Minnesota.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front remained nearly stationary across central Iowa and northern Illinois during the evening hours of September 15th. A complex of thunderstorms developed north of the warm front and tracked across portions of southeast Minnesota. The thunderstorms knocked down trees, produced a sixty-one mile per hour wind gust at the Austin Municipal airport (Mower County) and golf ball size hail near Nodine (Winona County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 15, 2:47 PM CST, 3 hours 57 minutes earlier.
Area forecast discussion, Sep 15, 2:47 PM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
347 PM CDT WED SEP 15 2010
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
MUCH OF THE ATTENTION FOR TODAY HAS BEEN WATCHING THE DEEPENING
SHORT WAVE MOVING OUT OF EASTERN SOUTH DAKOTA. THERE APPEARS TO BE
TWO WARM FRONTS AHEAD OF THIS WAVE. THE FIRST IS LOCATED NEAR THE
INTERSTATE 80 CORRIDOR. THE SECOND ONE EXTENDS FROM JUST NORTH
OF SIOUX FALL SOUTH DAKOTA EAST TO ALBERT LEA MINNESOTA TO
MILWAUKEE WISCONSIN. MEANWHILE A COLD FRONT EXTENDED FROM
CARPENTER SOUTH DAKOTA SOUTHWARD TO YANKTON SOUTH DAKOTA AND
SOUTHWEST TO CHAMBERS NEBRASKA. MUCH OF THE PRECIPITATION IS
CURRENTLY LOCATED ALONG THE COLD FRONT AND A 900 T0 700 MB
FRONTOGENTIC ZONE ACROSS CENTRAL MINNESOTA AND NORTHERN WISCONSIN.
MEANWHILE IN THE WARM SECTOR SOME SUNSHINE HAS BROKEN OUT AND THIS
HAS ALLOWED TEMPERATURES TO WARM INTO THE UPPER 70S AND LOWER
80S. THE 15.12Z AND 15.18Z MODELS ARE STRUGGLING WITH HOW MUCH
MOISTURE WILL BE BROUGHT NORTHWARD AHEAD OF THIS FRONT AS A RESULT
THERE IS A FEELING THAT THE MIXED LAYER CAPES ARE A BIT TOO HIGH
AND THEY SHOULD BE IN THE 1000 TO 1500 J/KG RANGE INSTEAD OF 2000
TO 2500 J/KG...AND THIS COULD BECOME A FACTOR AS WE LOSE DIURNAL
HEATING THIS EVENING. WHILE THE INSTABILITY IS IN QUESTION...THE
SHEAR IS NOT...AND IT IS MORE THAN SUFFICIENT FOR THE DEVELOPMENT OF
SUPER CELLS AS LONG AS THERE IS ENOUGH INSTABILITY BY THE TIME THE
THUNDERSTORMS GET INTO OUR AREA WHICH SHOULD BE AFTER 15.23Z. WE
WILL INITIALLY HAVE TO WATCH THE WARM FRONT FOR THE POSSIBILITY OF
LARGE HAIL AND AN ISOLATED TORNADO IN SOUTHEAST MINNESOTA. IF THIS
OCCURRED...IT LOOKS LIKE THE THREAT WOULD BE LIMITED TO BETWEEN
15.23Z AND 16.01Z. HOWEVER THE GREATER CONCERN /ALBEIT STILL
SMALL/ LOOKS TO BE ASSOCIATED WITH THE COLD FRONT AND THE QLCS
THAT WILL BE LOCATED ALONG IT. THIS LINE OF THUNDERSTORMS MAY
PRODUCE SOME WIND DAMAGE BETWEEN 16.01Z AND 16.04Z.
ON FRIDAY AND FRIDAY NIGHT...THE MODELS CONTINUE TO BRING ANOTHER
COLD FRONT SOUTHWARD INTO THE AREA. BOTH THE 925 AND 850 MB
MOISTURE TRANSPORT ALONG AND AHEAD OF THIS FRONT IS NOT OVERLY
THAT IMPRESSIVE. IN ADDITION...THE INSTABILITY IS NOT THAT GREAT.
THE 0-3 KM MIXED LAYER CAPES IS GENERALLY LESS THAN 300 J/KG AND
THE 0-3 KM MOST UNSTABLE CAPES ARE RUNNING LESS THAN 600 J/JG. AS
A RESULT...THE PRECIPITATION PROBABILITIES WERE LEFT IN THE 20 TO
30 PERCENT RANGE DESPITE CONSISTENT SIGNAL FOR LIGHT PRECIPITATION
IN THE MODELS.
.LONG TERM...SATURDAY THROUGH WEDNESDAY
THE 15.00Z AND 15.12Z MODELS ARE CONTINUING TO STRUGGLE WITH THE
POSITION OF A FRONTAL BOUNDARY DURING THIS TIME PERIOD...AND THIS
WILL LIKELY CONTINUE AS THE STRONG TROPICAL FORCING THAT HAS
RESIDED ACROSS INDONESIA FOR MUCH OF SEPTEMBER SHIFTS EASTWARD
INTO THE INDIAN OCEAN. AS A RESULT...MUCH UNCERTAINTY REMAINS WITH
THIS ENTIRE TIME PERIOD.
IN THE 15.12Z MODELS...THE COLD FRONT THAT MOVES THROUGH THE
REGION ON FRIDAY AND FRIDAY NIGHT BECOMES STATIONARY ACROSS
CENTRAL IOWA ON SATURDAY. THIS FRONT WILL CONTINUE TO BE THE FOCUS
FOR SHOWERS AND POSSIBLY SOME THUNDERSTORMS MAINLY SOUTH OF
INTERSTATE 90 FOR SATURDAY THROUGH SUNDAY.
ON SUNDAY NIGHT AND MONDAY MORNING...THE ECMWF CONTINUES TO
SUGGEST THAT A WARM FRONT WILL MOVE NORTHWARD ACROSS THE AREA.
MEANWHILE THE GFS CONTINUES TO SHOW THAT THIS FRONT WILL NOT MOVE
THROUGH THE AREA UNTIL MONDAY AFTERNOON AND EVENING. THIS FRONT
WILL HAVE TO BE WATCHED CAREFULLY...BECAUSE THERE WILL BE ELEVATED
CAPES AND SHEAR FOR THE POTENTIAL DEVELOPMENT OF SUPER CELLS. IF
THIS DOES OCCUR...THERE WILL BE THE POTENTIAL OF LARGE HAIL.
BESIDES THIS...THE FRONT WILL CREATE THE POTENTIAL OF A MAJOR BUST
POTENTIAL WITH OUR MAXIMUM TEMPERATURES ON MONDAY. IF WE ARE ABLE
TO GET INTO THE WARM SECTOR...TEMPERATURES WOULD LIKELY CLIMB INTO
THE UPPER 70S AND LOWER 80S. MEANWHILE IF WE STAY IN THE CLOUDS
AND PRECIPITATION...TEMPERATURES WOULD REMAIN IN THE 50S AND 60S.
ON TUESDAY AFTERNOON AND EVENING...THERE LOOKS TO BE THE POTENTIAL
OF ADDITIONAL SEVERE WEATHER AS A COLD FRONT MOVES THROUGH THE
REGION. HOW GREAT WILL THIS POTENTIAL WILL DEPEND GREATLY ON CLEAN
THE WARM SECTOR REMAINS.
&&
.AVIATION...THROUGH THURSDAY
MAIN AVIATION FORECAST CONCERNS ARE TIMING OF NEXT ROUND OF SHOWERS
AND THUNDERSTORMS INTO BOTH KLSE AND KRST TAF SITES LATE THIS
AFTERNOON AND EVENING. FIRST SHORTWAVE TROUGH EXITED THE TAF SITES
LATE THIS MORNING. NEXT VIGOROUS SHORTWAVE TROUGH OVER EASTERN SOUTH
DAKOTA MOVES EAST INTO EASTERN MINNESOTA AND WESTERN WISCONSIN THIS
EVENING. STRONG VERTICAL MOTION AND FORCING ASSOCIATED WITH
SHORTWAVE TROUGH WILL ALLOW FOR SHOWERS AND THUNDERSTORMS TO RE-
DEVELOP OVER PORTIONS OF WESTERN MINNESOTA LATE THIS AFTERNOON AND
MOVE EAST INTO THE AREA EARLY THIS EVENING. THE LATEST 15.12Z LOCAL
HIGH RESOLUTION MODELS SUGGEST CONVECTION ASSOCIATED WITH SHORTWAVE
TROUGH...WILL MOVE INTO SOUTHEAST MINNESOTA AROUND OR AFTER 00Z
THURSDAY. AT THIS TIME...HAVE KEPT PREVIOUS TIMING OF CONVECTION IN
THE KRST TAF AT 22Z AND 00Z AT KLSE TAF. LATEST 15.12Z NAM AND GFS
INDICATE SHOWERS AND POSSIBLY ISOLATED THUNDERSTORMS TO WRAP AROUND
DEEPENING SURFACE LOW PRESSURE OVER WESTERN WISCONSIN TONIGHT. WITH
BOTH MODELS INDICATING LOW LEVEL MOISTURE AT 925MB WRAPPING AROUND
LOW PRESSURE AFTER 06Z THURSDAY...HAVE KEPT TREND OF LIFR/IFR
CEILING CONDITIONS AT BOTH KRST AND KLSE AFTER 06Z THURSDAY.
IN ADDITION...PRESSURE GRADIENT TIGHTENS ON BACKSIDE OF LOW PRESSURE
AFTER 06Z THURSDAY ACROSS SOUTHEAST MINNESOTA. WINDS WILL INCREASE
OUT OF THE NORTHWEST AFTER 06Z THURSDAY AND BE SUSTAINED AT 15 TO 20
KNOTS WITH GUSTS UP TO 25 KNOTS AT KRST THROUGH THURSDAY MORNING.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT/LONG TERM...BOYNE
AVIATION...DTJ
Hazardous weather outlook, Sep 15, 12:30 PM CST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
130 PM CDT WED SEP 15 2010
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-161100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
130 PM CDT WED SEP 15 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST AND CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ANOTHER ROUND OF THUNDERSTORMS WILL OVERSPREAD THE REGION
LATE THIS AFTERNOON AND INTO TONIGHT. A FEW OF THESE THUNDERSTORMS
MAY BECOME SEVERE BETWEEN 6 PM AND MIDNIGHT...MAINLY
SOUTH OF INTERSTATE 94. THE MAIN THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST IOWA AND FAR SOUTHWEST
WISCONSIN SATURDAY AND SATURDAY NIGHT AND THEN ACROSS MUCH OR ALL
OF THE AREA SUNDAY THROUGH TUESDAY. SEVERE WEATHER APPEARS UNLIKELY
WITH ANY STORMS SATURDAY AND SATURDAY NIGHT. IT IS STILL TO EARLY TO
DETERMINE THE CHANCES OF SEVERE WEATHER WITH ANY OF THE POTENTIAL
STORMS FROM SUNDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
DTJ
In the hours before
Special weather statement, Sep 15, 5:06 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
606 PM CDT WED SEP 15 2010
MNZ086-087-094-160000-
DODGE-MOWER-OLMSTED-
606 PM CDT WED SEP 15 2010
...STRONG TO SEVERE THUNDERSTORMS APPROACHING DODGE...MOWER AND
OLMSTED COUNTIES...
AT 602 PM...DOPPLER RADAR INDICATED A STRONG TO SEVERE THUNDERSTORM
27 MILES WEST OF BLOOMING PRAIRIE...MOVING EAST AT 25 MPH.
LARGE HAIL...HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING MAY
ACCOMPANY THIS THUNDERSTORM. SEVERE WEATHER HAS BEEN REPORTED WITH
THIS STORM. WARNINGS MAY BE NEEDED AS THIS STORM GETS CLOSER WITHIN
THE NEXT ONE TO TWO HOURS.
LOCATIONS THAT MAY BE AFFECTED INCLUDE...
CLAREMONT...DODGE CENTER...KASSON...BYRON...AND ROCHESTER.
LIGHTNING CAN BE A KILLER AND MAY STRIKE MILES AWAY FROM THE STORM.
MOVE INDOORS OR FIND A VEHICLE TO SHELTER IN.
BE ALERT FOR STORMS THAT MAY PRODUCE LARGE HAIL. MOVE INDOORS AND
AWAY FROM WINDOWS IF A WARNING IS ISSUED.
HALBACH
Special weather statement, Sep 15, 6:02 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
702 PM CDT WED SEP 15 2010
IAZ008-009-018-019-MNZ086-087-094-095-160100-
CHICKASAW-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-
702 PM CDT WED SEP 15 2010
...STRONG THUNDERSTORMS EXPECTED IN CHICKASAW...DODGE...FILLMORE...
FLOYD...HOWARD...MITCHELL...MOWER AND OLMSTED COUNTIES...
AT 655 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM
OWATONNA TO MASON CITY...MOVING NORTHEAST AT 45 MPH.
WIND GUSTS UP TO 55 MPH AND SMALL HAIL MAY ACCOMPANY THESE STRONG
THUNDERSTORMS. A GUST OF 48 MPH OCCURRED AT THE MASON CITY AIRPORT
AT 649 PM WITH THE STORMS.
LOCATIONS THAT MAY BE AFFECTED INCLUDE...
ROCKFORD...NORA SPRINGS...AUSTIN...ROCHESTER...SPRING VALLEY...ST.
ANSGAR...OSAGE AND FLOYD.
IF THE STORMS INTENSIFY A LITTLE MORE...THEY COULD BECOME SEVERE. IF
A WARNING IS ISSUED...MOVE INDOORS AND TAKE ANY OTHER ACTIONS TO
PROTECT LIFE AND PROPERTY.
AJ
Event by event
6 thunderstorm wind, 5 hail, 2 flood. Local standard time, as filed.
Thunderstorm Wind, Mower
- When
- September 15, 6:44 PM CST
- Where
- Mower County, 0.98 mi W of Ramsey
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Broadcast Media
- Coordinates
- 43.718, -92.999
Six trees were blown down and a camper was blown over.
Thunderstorm Wind, Mower
- When
- September 15, 6:45 PM CST
- Where
- Mower County, 0.6 mi N of Lansing
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 43.759, -92.971
A fence was blown onto an automobile and a large tree was blown into power lines.
Hail, Fillmore
- When
- September 15, 9:08 PM CST
- Where
- Fillmore County, 1.91 mi S of Peterson
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 43.773, -91.825
Hail, Fillmore
- When
- September 15, 9:10 PM CST
- Where
- Fillmore County, 0.94 mi S of Peterson
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.786, -91.831
Hail, Fillmore
- When
- September 15, 9:16 PM CST
- Where
- Fillmore County, 2.16 mi N of Bratsberg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.761, -91.770
Hail, Houston
- When
- September 15, 9:25 PM CST
- Where
- Houston County, 3.06 mi WNW of Money Creek
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.832, -91.679
Thunderstorm Wind, Mower
- When
- September 15, 9:35 PM CST
- Where
- Mower County, 0.86 mi S of Austin
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 43.657, -92.931
The automated weather observing equipment at the Austin airport measured a sixty-one mile per hour wind gust.
Thunderstorm Wind, Winona
- When
- September 15, 10:00 PM CST
- Where
- Winona County, 0.51 mi WNW of Hart
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 43.882, -91.740
Several trees were blown down in the township of Hart.
Flood, Winona
- When
- September 15, 10:00 PM CST to September 16, 12:00 AM CST
- Where
- Winona County, 1.34 mi SE of Goodview to 0.58 mi W of Winona
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 44.058, -91.678
Squad cars were pulled from flooded streets by tow trucks.
Thunderstorm Wind, Winona
- When
- September 15, 10:03 PM CST
- Where
- Winona County, 0.53 mi E of Winona
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 44.050, -91.639
A street light pole and stop lights were blown down in the city of Winona.
Hail, Winona
- When
- September 15, 10:05 PM CST
- Where
- Winona County, Nodine
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 43.900, -91.450
Thunderstorm Wind, Winona
- When
- September 15, 10:10 PM CST
- Where
- Winona County, 0.47 mi ESE of Lamoille
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 43.998, -91.471
Small trees were knocked down along County Road 7.
Flood, Winona
- When
- September 15, 11:30 PM CST to September 16, 1:30 AM CST
- Where
- Winona County, 0.96 mi N of New Hartford to 0.89 mi NE of New Hartford
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 43.894, -91.483
Water was over roads near the intersection of County Roads 125 and 5.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, September 15, 2010$150 million · EF0 · 51 events
- Tornado and Flash Flooding in Missouri, September 15 to 16, 2010$179,000 · EF0 · 30 events
- Flash Flooding and Damaging Winds in Kansas, September 15 to 16, 2010$210,000 · 59 kt wind · 9 events
- Hail in Iowa, September 15, 2010$24,000 · 1 in hail · 2 events
- Hail and Damaging Winds in Minnesota, September 15, 2010$15,000 · 1.5 in hail · 8 events
- Flash Flooding and Flooding in Kansas, September 15, 20101 in hail · 9 events
- Hail and Damaging Wind in Oklahoma, September 15, 20102.75 in hail · 8 events
- Hail and Damaging Winds in Nebraska, September 15, 20101.5 in hail · 7 events
- Hail in South Dakota, September 15, 20101 in hail · 6 events
- Hail and Damaging Winds in Iowa, September 15, 20101 in hail · 6 events
- Flash Flood and Hail in Kansas, September 15, 2010$200 · 0.88 in hail · 4 events
- Hail and Damaging Winds in Oklahoma, September 15, 2010$5,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257598, 257596, 257612, 257613, 257614, 257616, 257600, 257602, 260719, 257622, 257617, 257633, 260718.